When asked what poses the greatest danger toward children and teenagers for first-time substance use, the most common answers would almost certainly be marijuana or alcohol. However, when it comes to gateway substance abuse, while the dangers of inhalants do not get nearly as much media attention as those associated with marijuana, they are still plenty real.
Inhalants are any chemical product that can be inhaled to get high. The chemicals in inhalants can cause serious health complications, brain damage, and can even kill someone in just a single use.
They are also significantly cheaper and easier for adolescents to get ahold of than alcohol or marijuana, as most popular inhalants can be legally purchased by someone under the age of 18 and are regularly found in the average household.
Some examples of common products used as inhalants include:
- Cleaning products
- Cooking spray
- Nail polish remover
- Spray paint
- Paint thinner
- Lighter fluid
- Keyboard cleaner
How Do Inhalants Work?
While not all inhalants are chemically the same, they all work in essentially the same way, depressing activity within the central nervous system by binding to a neurotransmitter in the brain called gamma-Aminobutyric acid (GABA). GABA is responsible for helping to regulate feelings or stress and anxiety by inhibiting the nerve impulses carrying those feelings to the brain.
Like other depressants, the chemicals in inhalants bind with the brain’s GABA receptors to activate them and release a flood of GABA throughout the brain and central nervous system, causing intense feelings of intoxication, sedation, and relaxation.
Certain inhalants, including nail polish remover, spray paint, and craft glue, have been found to also create a spike in the levels of dopamine in the brain. Dopamine is a different neurotransmitter that is responsible for controlling feelings of pleasure, motivation, and reward, among other key functions and is what largely contributes to someone becoming addicted to a substance.
An inhalant high typically lasts between about 15 minutes and 30 minutes and is usually achieved in the following ways:
- Sniffing or snorting directly from the substance
- Spraying an aerosol directly into the nose or mouth
- Soaking a bag with an inhalant and then putting it over the face
What Are the Signs of Inhalant Addiction?
While some people may be under the impression that the signs of inhalant addiction are easy to spot, this is not always the case. For one thing, inhalant abuse is not as common as other forms of substance abuse, so even if someone does start exhibiting abnormal behavior, inhalant abuse is probably not going to be your first guess as to what’s causing it.
That being said, there are several side effects consistent with inhalant abuse, as well as some signs that can act as clues to a growing addiction to inhalants, including:
- Hearing loss
- Frequent headaches
- Impaired cognition
- Difficulty concentrating
- Memory problems
- Issues with motor skills and coordination
- Chemical or paint stains, especially on the hands or face
- Missing household products that could be used as inhalants
- A noticeable amount of related paraphernalia
- Constant chemical smell on their person
- Blistered skin where the inhalant may have broken the skin
When someone crosses the threshold from substance abuse to addiction, it means they have lost control over how much and how often they use inhalants and are now compulsively using, even as it causes extreme negative consequences to their health, relationships, job, and more. As obtaining and using inhalants becomes their top priority, they will typically begin exhibiting behaviors commonly associated with substance use disorders, including:
- Increasing tolerance to the effects of inhalants
- Experiencing cravings or withdrawal
- Becoming socially isolated and withdrawn
- A noticeable decline in performance
- Hiding or lying about inhalant use
- Money or other valuables going missing
- Lack of attention to personal hygiene/appearance
- Unable to feel “normal” when not using inhalants
- Not being able to stop using inhalants
If you are experiencing these symptoms or have observed the signs of inhalant addiction in a loved one, especially an adolescent or young adult, do not wait to take action and get help from a professional addiction treatment center. Any single inhalant use can be deadly, and so the longer you delay, the greater the risk of a fatal overdose.
What Is Involved in Inhalant Addiction Treatment?
While inhalants do not typically cause someone to develop a chemical dependency, stopping inhalants after regular, chronic use can lead to certain mild, common withdrawal symptoms, such as nausea, insomnia, headaches, anxiety, and tremors. In many cases, medical detox should be the first step in inhalant addiction treatment.
Detox treatment involves clearing out every trace of drugs, alcohol, and any other toxins from someone’s system to achieve sobriety and stabilization. Inhalant withdrawal can occasionally manifest uncommon, more dangerous symptoms such as convulsions. Because of this, inhalant detox should not be attempted without some level of medical supervision.
After finishing detox, the next stage of inhalant addiction treatment is moving forward to continuing care in an addiction rehabilitation treatment program. Detox is important because it removes the dangerous chemicals in inhalants from someone’s system, but it does nothing to keep someone from relapsing.
An addiction recovery program can be done on either an inpatient or outpatient basis, depending on the needs of the individual.
People with severe addictions or accompanying medical conditions who would benefit from 24/7 access to medical and therapeutic care may do better with an inpatient program, which involves living at the center during treatment. Otherwise, many people who are in the earlier stages of addiction prefer the flexibility offered by outpatient treatment, where they can still live at home and instead commute to their therapy and treatment sessions.
In either case, a client will work with their therapist to create a treatment plan customized with different therapies that have been evaluated to best meet their needs. Some common treatment elements include:
- Cognitive behavioral therapy
- Dialectical therapy
- EMDR (eye movement desensitization and reprocessing)
- Motivational interviewing
- Group therapy
- Family therapy
- Addiction education classes
- Dual diagnosis treatment
- Holistic therapy
- Medication-assisted treatment
- Relapse-prevention planning
- 12-step programs
How Dangerous Are Inhalants?
Because inhalants are not as widely abused as addictive substances like opioids or benzodiazepines, many people, particularly children and teens, may not be aware of just how dangerous even just using inhalants once or twice can be.
This includes also regularly abusing them enough to become dependent.
Rest assured that inhalants can be just as harmful as other addictive and illicit drugs.
Some of the serious health issues that can result from long-term inhalant abuse include:
- Brain damage
- Uncontrollable muscle spasms
- Bone marrow damage
- Liver failure
- Kidney failure
- Impaired brain development in adolescents
But someone abusing inhalants is much more likely to experience one of the following deadly effects of inhalant use before having the chance to experience any long-term effects. Some potentially fatal effects of a single instance of inhalant abuse include:
If someone is using the bag method of inhalation, there is a high risk of accidental suffocation because air can’t enter the lungs.
A situation similar to suffocation, asphyxiation occurs when the inhaled toxic fumes take up all of the space in the lungs, leaving no room for oxygen.
The powerful sedative effects which, among other things, suppress a person’s gag reflex, combined with common side effects such as nausea and vomiting, make it all too easy for someone to choke to death on their vomit after using an inhalant.
Abusing inhalants can create abnormal levels of electrical activity in the brain to the point of causing seizures, particularly in those with epilepsy or who are otherwise prone to seizures.
When the brain can’t get enough oxygen, it will shut down all major bodily functions, which causes the user to go into a coma, which can result in organ failure and, if they do not get emergency medical attention in time, can be fatal.
SUDDEN SNIFFING DEATH SYNDROME
Sudden sniffing death syndrome involves an immediate, fatal, heart arrhythmia, and can happen in someone’s first and only inhalant use.
Inhalant Abuse Statistics
- According to the Substance Abuse and Mental Health Services Administration (SAMHSA), nearly 2 million people age 12 and older misused inhalants in the U.S. in 2015, more than half of which were between the ages of 12 and 17.
- More than 60% of first-time inhalant users are teenagers.
In the 2017 Monitoring the Future Survey, roughly 20% of U.S. students reported as having used inhalants at least once in their lives, with 9% having used within the past year.